Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 28, NWS Midland/Odessa, TX

December 25, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 25, 2018, 1:29 PM MST for Eddy County, New Mexico. It took effect at Dec 26, 2018, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 25, 2018, 1:29 PM MST (20:29 UTC)
In effect from
Dec 26, 2018, 11:00 AM MST
Expired
Dec 26, 2018, 3:26 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS74 KMAF 252029
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
229 PM CST Tue Dec 25 2018

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS WEDNESDAY 
AFTERNOON AND NIGHT...

.An upper level storm system will begin to move over the region
Wednesday, and could result in strong westerly winds in the
Guadalupe Mountains.

NMZ027-TXZ258-261030-
/O.NEW.KMAF.HW.A.0028.181226T1800Z-181227T1200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
129 PM MST Tue Dec 25 2018

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Wednesday morning through
late Wednesday night. 

* TIMING...Late wednesday morning until Thursday morning.

* WINDS...West 35 to 45 mph with gusts around 60 mph.

* IMPACTS...People driving high-profile vehicles should strongly
  consider postponing travel in the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
503 
WWUS74 KMAF 261026
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
426 AM CST Wed Dec 26 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 7 AM CST /6 AM MST/ THURSDAY FOR THE GUADALUPE
MOUNTAINS, EDDY COUNTY PLAINS, VAN HORN AND THE HIGHWAY 54
CORRIDOR, AND REEVES COUNTY AND THE UPPER TRANS PECOS...

.An upper level storm system will begin to move through the region
today and tonight, resulting in high winds through the Guadalupe
Mountains and adjacent plains.

NMZ027-TXZ258-262200-
/O.UPG.KMAF.HW.A.0028.181226T1800Z-181227T1200Z/
/O.NEW.KMAF.HW.W.0033.181226T1600Z-181227T1300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
326 AM MST Wed Dec 26 2018

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 AM MST
THURSDAY...

* TIMING...From 9 AM this morning to 6 AM MST Thursday.

* WINDS...Today...Southwest 30 to 50 mph with gusts to around 70
  mph.  Tonight...West 35 to 55 mph with gusts to around 75 mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-TXZ057-058-262200-
/O.NEW.KMAF.HW.W.0033.181226T1600Z-181227T1300Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, and Pecos
426 AM CST Wed Dec 26 2018 /326 AM MST Wed Dec 26 2018/

...HIGH WIND WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 7 AM CST /6 AM MST/ THURSDAY...

* TIMING...From 10 AM CST /9 AM MST/ this morning to 7 AM CST /6 
  AM MST/ Thursday.  

* WINDS...Today...Southwest 25 to 35 mph with gusts to around 60
  mph.  Tonight...Southwest 30 to 40 mph with gusts to around 60 
  mph.  

* IMPACTS...Take action to secure trash cans, lawn furniture and
  other loose or lightweight outdoor objects. The high winds can 
  topple trees, down power lines and damage some structures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ074-262200-
/O.NEW.KMAF.WI.Y.0019.181226T1600Z-181227T1300Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
426 AM CST Wed Dec 26 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM CST
THURSDAY...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 10 AM this morning to 7 AM CST
Thursday.  

* TIMING...From 10 AM this morning to 7 AM CST Thursday.  

* WINDS...Today...Southwest 25 to 35 mph. Stronger at higher
  elevations. Tonight...West 25 to 35 mph with gusts to around 50
  mph.  Stronger at higher elevations.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected.  Winds
this strong can make driving difficult, especially for high
profile vehicles.  Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 25, 1:25 PM MST, 4 minutes earlier.

Area forecast discussion, Dec 25, 1:25 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
225 PM CST Tue Dec 25 2018

.DISCUSSION...

Low level moisture has returned to the region, as evidenced by dense
fog over portions of the forecast area this Christmas morning.
Low level winds will back and increase tonight due to height/
surface pressure falls ahead of an upper trough approaching from
southern California.  So expect low clouds and fog to spread
rapidly westward this evening/overnight.  This will keep low
temperatures on the mild side, but set the stage for precipitation
late tonight/Wednesday.  Think only light rain will be possible
through Wednesday morning, but elevated instability with
increasing deep layer lift could result in a few thunderstorms
Wednesday afternoon, especially over the Permian Basin.  We may
even see a strong to marginally severe storm with hail or strong
wind gusts due to modest low level instability, steep mid level
lapse rates, and at least 40kt 0 to 6km Bulk Shear.  Will
continue to mention this in the Hazardous Weather Outlook.

The upper trough will move over the region, and with the atmospheric
column cooling beneath it, expect precipitation in the Guadalupe
Mountains to change to snow.  There could be an inch or so of
accumulation, but strong westerly winds, the warm ground, and
marginally cool air temperatures will likely prevent much more
than that.  Will also issue a High Wind Watch for the Guadalupe
Mountains as strong mid level westerly winds are expected to mix
down from around 26/18Z until 27/12Z.  It will be windy over much
of the rest of the forecast area Wednesday, but not nearly as
strong as in the Guadalupes.  Temperatures will be on the mild
side most places Wednesday morning/afternoon as westerly downslope
winds aid warming.  Despite a Pacific front moving across the
region Wednesday night in the wake of the upper trough,
temperatures will still be a little above normal most locations
Thursday too, due to more westerly downslope winds.

Another upper trough will approach the region at the end of the
week, and possibly give us another chance of precipitation Friday/
Saturday, along with much colder air Friday afternoon north/
areawide Friday night.  Precipitation may fall as rain or snow
over portions of southeast New Mexico and the northern Permian
Basin Friday afternoon, and all snow south into the Permian Basin
Friday night and Saturday. There is still some disagreement
amongst models on the amplitude/timing of this upper trough so
will not go with very high chances just yet.  Another upper
trough is progged to approach the region late this weekend/early
next week, but there is more disagreement on it's evolution.  We
could see more precipitation chances, but it does appear it will
be colder into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  67  40  57 /  30  50  10   0
Carlsbad                       43  58  37  55 /  10  40   0   0
Dryden                         52  72  42  65 /  10  20  10   0
Fort Stockton                  50  68  40  60 /  10  10   0   0
Guadalupe Pass                 41  47  32  47 /   0  50   0   0
Hobbs                          46  59  32  55 /  20  30   0   0
Marfa                          38  59  27  55 /   0  10   0   0
Midland Intl Airport           54  66  40  58 /  20  40   0   0
Odessa                         53  65  39  58 /  20  40   0   0
Wink                           49  65  36  60 /  10  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Wednesday morning through late Wednesday
     night for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Wednesday morning through late Wednesday
     night for Guadalupe Mountains.

&&

80/67
Hazardous weather outlook, Dec 25, 10:40 AM MST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1140 AM CST Tue Dec 25 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1140 AM CST Tue Dec 25 2018 /1040 AM MST Tue Dec 25 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy fog is possible Wednesday morning.

Snow is possible Wednesday in the Guadalupe Mountains with one inch
or less accumulation expected.

A High Wind Watch is in effect for Wednesday afternoon through
Wednesday night for the Guadalupe Mountains.

Strong to marginally severe thunderstorms are possible Wednesday,
especially across the Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 5:37 AM MSTDense Fog AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more4 hr

Nearby

High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.